MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSFRAME10 6MM X 26CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSFRAME10 6MM X 26CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR100626
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Based on the product analysis completed on 5/10/2018, the product event now meets the required criteria for medical device reporting (mdr) as a "malfunction".Information regarding patient age, gender, weight, medical history, race, and ethnicity was not provided.Procode: krd/hcg.(b)(4).Concomitant med products due to character limitation: micrusframe10 6 mm x 26 cm (mfr100626/s11575) thermo-mechanical coil, enpower dcb, excelsior® sl-10 microcatheter (stryker).Initial reporter phone, fax, and e-mail were not provided.(b)(4).Complaint conclusion: as reported by a healthcare professional, during a coil embolization of an endovascular aortic repair (evar) at the internal iliac artery, resistance was encountered when the 6 mm x 26 cm micrusframe10 thermo-mechanical coil (mfr100626/s11575) was advanced through the introducer.The coil would not exit the introducer.The coil was replaced with another micrusframe10 from the same lot but the same issue occurred.The coil was replaced and the procedure was completed successfully without further issues or delay.There was no consequence or impact to the patient.The patient¿s vessel was neither calcified nor tortuous.An excelsior sl-10 (stryker) microcatheter and enpower detachment control box were also used for the case.The complaint products were new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event.No unintended detachment was observed in the vessel or in the microcatheter.Additional information received indicated that the physician did not apply force in an attempt to get the coil to exit the introducer.The product was prepped and used as per the instructions for use (ifu).No further information was provided.Two devices with the same catalog number and lot number were returned separately for this complaint.Both devices on the complaint were reported to have the same issue.Since the two devices cannot be distinguished, they were arbitrarily assigned to the two product investigations and were evaluated separately.Device a: the device has been removed from the introducer.The introducer was not returned.The resheathing tool was broken.Only the proximal fragment of the resheathing tool was returned.The embolic coil was tangled around the coiled device positioning unit (dpu).The device was gently untangled.The dpu core wire was kinked approximately 57 cm from the proximal end.It was also kinked several times between approximately 97 and 99 cm from the proximal end and bent between approximately 139 and 156 cm from the proximal end.The ball tip was intact.The embolic coil was kinked.The articulating joint was intact.The resistance heating (rh) coil had not been heated.The v-notch of the resheathing tool was damaged.Advancement could not be tested because the introducer was not returned.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.Device b: approximately 0.5 cm of embolic coil was advanced out of the distal end of the green introducer.The embolic coil passed through the resheathing tool, and a significant length of embolic coil was tangled around the coiled device positioning unit (dpu).The resheathing tool had been advanced all the way to the green introducer.The device was gently uncoiled and untangled.There was a bend in the dpu core wire approximately 106 cm from the proximal end.The ball tip was intact.The embolic coil passed into the resheathing tool.The embolic coil passed out of the skive of the translucent introducer sheath and through the resheathing tool.The v-notch of the resheathing tool was undamaged.There was blood on the embolic coil.The embolic coil was kinked.The articulating joint was compressed longitudinally.The resistance heating (rh) coil had not been heated.Advancement could not be tested because the embolic coil passed through the resheathing tool.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.Device a: the complaint that the embolic coil was impeded in the introducer could not be confirmed because the introducer was not returned.The embolic coil was kinked.The damage to the resheathing tool indicates that the device was not properly unlocked.The ifu instructs the user to unlock the device by gently pulling the clear tab of the introducer sheath out and away from the re-sheathing tool at a 45-degree angle.Pulling the tab straight out (in parallel to the dpu) will result in damage to the resheathing tool, and may cause damage to the embolic coil.This could be the cause of the kink in the embolic coil.However, since the embolic coil was not enclosed in the protective introducer on its return, the kink in the embolic coil could also have been caused during storage, shipping, or processing after the reported event.The broken resheathing tool and kinks in the dpu core wire are indicative of the application of excessive force, possibly in an attempt to overcome the reported resistance.Without the introducer, the cause of the resistance cannot be identified.With review of the analysis and the device history records, there is no indication of any manufacturing issues related to the reported event or damages noted on the returned system.Although a definitive conclusion cannot be made, based on the analysis it appears that procedural and handling factors may have contributed to the event and damages observed on the returned device.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Device b: the complaint that the embolic coil was impeded in the introducer was confirmed.The embolic coil is anchored in the skive of the translucent introducer sheath in the opening of the resheathing tool, and could not advance or retract.The resheathing tool was most likely advanced over the embolic coil while unsheathing the device.The ifu instructs the user to unsheathe a small length of the dpu to unlock the device, then to advance the embolic coil into the microcatheter until the hub connector of the dpu reaches the proximal end of the resheathing tool.This results in the placement of the embolic coil inside the microcatheter before continuing to unsheathe the device.If the device is unsheathed before advancing the embolic coil into the microcatheter, there is a risk that the embolic coil will be unsheathed and pass through the resheathing tool.This can cause damage to the embolic coil.The kink in the embolic coil and is most likely a result of being unsheathed.Damage to the articulating joint appears to have been caused by application of excessive force to the articulating joint.This may have occurred prior to unsheathing the embolic coil, but it cannot be conclusively determined from the condition of the returned device.With review of the analysis and the device history records, there is no indication of any manufacturing issues related to the reported event or damages noted on the returned system.Although a definitive conclusion cannot be made, based on the analysis it appears that procedural and handling factors may have contributed to the event and damages observed on the returned device.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the reported complaint and the associated manufacturer report numbers are 3008114965-2018-00623 and 3008114965-2018-00624.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an endovascular aortic repair (evar) at the internal iliac artery, resistance was encountered when the 6 mm x 26 cm micrusframe10 thermo-mechanical coil (mfr100626/s11575) was advanced through the introducer.The coil would not exit the introducer.The coil was replaced with another micrusframe10 from the same lot but the same issue occurred.The coil was replaced and the procedure was completed successfully without further issues or delay.There was no consequence or impact to the patient.The patient¿s vessel was neither calcified nor tortuous.An excelsior sl-10 (stryker) microcatheter and enpower detachment control box were also used for the case.The complaint products were new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event.No unintended detachment was observed in the vessel or in the microcatheter.Additional information received indicated that the physician did not apply force in an attempt to get the coil to exit the introducer.The product was prepped and used as per the instructions for use (ifu).No further information was provided.

Brand Name
MICRUSFRAME10 6MM X 26CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key7520579
Report Number3008114965-2018-00623
Device Sequence Number1528835
Product Code KRD
UDI-Device Identifier10886704077862
UDI-Public10886704077862
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 02/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberMFR100626
Device Lot NumberS11575
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2018
Initial Date Received by Manufacturer 05/10/2018
Initial Report FDA Received Date05/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1